Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


How to Lower Bilirubin
Aug 11, 2004

Hi. I have been using Reyataz as my PI, paired with Epivir and Videx, for 3 months and this is my 1st set of HIV meds. I have had excellent results: CD4s now over 800, viral load undetecable.

My bilirubin levels are elevated, although it seems to go up and down in the past few tests. Last test was a week ago, and it was 3.4 which is high, but my doc wasn't overly concerned, yet. I have slight yellowing in my eyes, but no noticable changes in skin tone.

I did some reading and wanted to confirm what I found. I found references to two ways that might reduce bilirubin levels: higher levels of caffiene and vitamin C.

1. Is this true? 2. Are there other things I can do with diet or lifestyle change that might bring the level down some more?

Thank you.

Response from Dr. Conway

The elevation of bilirubin on Reyataz is a benign thing, due to interference with the metabolism of bilirubin in your body. It does NOT represent liver toxicity. Its only consequence is the yellowing of your eyes, and this will not make you sick.

However, your bilitubin will go up and down as a function of stress and other minor illnesses you might have. There is not much you will be able to do about the illnesses (except avoid being around other people with illnesses that you could catch and getting things like your flu shot when you need it). As far as the stress issue goes, you may have some control over this. I am not aware of the caffeine effect (I might argue that it could increase your bilirubin), but the vitamin C may act as an "anti-stress" compound due to its anti-oxidant properties.



Previous
Conflicting information in articles about the relationship between HIV and cortisol
Next
Sustiva (EFV) and Combivir (AZT/3TC) Timing

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement